Blurry vision after surgery?

Just returned from the hospital after the mediastinoscopy, which seemed to be, thankfully, very uneventful. The only unexpected side effect I have had is blurry vision which has not resolved after 24 hours. Since I have had optic neuritis and uveitis prior to this procedure, I am concerned that the surgery or anesthesia triggered another episode. Has anyone else had blurry vision after surgery that resolved by itself? I'm not looking forward to yet another visit to my neuro-ophthalmologist...

Report post

7 replies. Join the discussion

I had a bout with optic neuritis/uveitis (the records we have don't show which it was and I unfortunately don't remember) a couple of decades ago. When my vision started getting blurry I didn't want to go to the opthalmologist either. When I finally did want to go someone drove me because I couldn't see.

IMO the cost of ignoring a real problem is potentially far greater than any amount of false alarms.

Just one person's opinion. You know your body better than anyone.

Report post

Yes, almost any trama can cause a sarcoid flare. I had to wait until my sarcoid was calmed down before I had surgery. And then the uveitis came back. Call your doctor immediately. I got in to see my retinologist in about 3 days and it still took a long time to get it under control. If my eyes bother me in any way, I treat it as if it is the sarcoid because the sooner you act the better the chance you can get it stopped. I like the comparison to a fire. If you stop it when it is a little fire, its easier than if you wait until it is raging.
Dont delay...call your doctor.

Report post

After my mediastinoscopy my vision dropped considerably. My eyes were all red and sore so on top of vision loss I had something like conjunctivitis to treat.

Report post

please get in to see your opthalmologist right away. with your history of uveitis and optic neuritis it is critical to find out why your vision has deteriorated. often vascularization of the retina and cystoid macular edema are consequences of sarcoidosis and uveitis and they can be the primary cause of vision loss attributed to sarcoidosis. immediate treatment is required to prevent complications.
wishing you the very best,
Mike Bartolatz

Report post

I don't know if you were given the following drug but here is an article on it causing intermediate uveitis (iridocyclitis):

_______________________________________________OOcular toxicities of epidermal growth factor receptor inhibitors and their management.
Can cause iridocyclitis a form of intermediate uveitis (some schools list it as anterior uveitis)
Cancer Nurs. 2007 Jul-Aug;30(4 Suppl 1):S10-6

Authors: Basti S

Epidermal growth factor receptor (EGFR) inhibitors have become an important therapy for patients with malignant solid tumors, such as non-small cell lung, breast, ovarian, colorectal, renal, esophageal, sarcoma, mesothelioma, prostate, head and neck, and pancreatic cancers. Although these agents are generally well tolerated, some adverse effects will likely occur. The most common adverse effect associated with use of EGFR inhibitors is an acne-like rash. Less reported in the literature are adverse ocular reactions, which occur in approximately one third of patients and can cause significant discomfort. The ocular toxicities that may occur with use of EGFR inhibitors can be broadly categorized as changes in the eyelids (eg, squamous blepharitis, trichomegaly, meibomitis), changes in the tear film (eg, dysfunctional tear syndrome), and miscellaneous changes (eg, iridocyclitis, corneal epithelial defect). Early recognition and management of these adverse ocular reactions are necessary to improve patient comfort, to facilitate compliance, and to avoid interruption of therapy. This article describes the adverse ocular effects reported to occur with use of EGFR inhibitors and presents specific strategies to manage these effects. Mild eyelid and tear film changes usually can be managed by the oncology and nursing staff. More severe ocular reactions require involvement of an ophthalmologist.

PMID: 17666986 [PubMed - in process]

Report post

Thanks for the feedback. The blurriness has ebbed quite a bit over the last day, so I am wondering if it was side effects of the anesthesia or morphine they gave me for pain. The nurses seemed to think it was unusual, but what is "usual" with sarcoidosis? Regardless, you are all right about not delaying a visit to the eye doc. I'll call tomorrow.

Report post

I woke up from anesthesia with a crescent shaped brown shadow in my visual field about 10 months before being diagnosed with sarc. No one advised me to me to get it checked and it was gone in about six mos. About 6mos later (which was 3mos after an annual eye exam {normal} ) My sarc uveitis blindness event occurred.

Regards,
I.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders